Hail, Moniteau
- When
- April 23, 4:44 PM CST
- Where
- Moniteau County, California
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -92.570
A few isolated severe thunderstorms developed north of a warm front over central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A few isolated severe thunderstorms developed north of a warm front over central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 23, 2:21 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 321 PM CDT WED APR 23 2008 .DISCUSSION... SFC RIDGE HAS MOVED OFF TO THE EAST TODAY WITH WARM FRONT DEVELOPING OVER SOUTHERN MISSOURI...ALLOWING SOUTHEAST TO SOUTH WINDS TO RETURN ONCE AGAIN. SOME ISOLATED ACTIVITY HAS FIRED NORTH OF THE WARM FRONT JUST WEST OF CWA...BUT MAJORITY OF ACTIVITY IS ASSOCIATED WITH MCS OVER KANSAS. IN THE MEANTIME...TEMPS HAVE WARMED UP INTO THE MID 70S TO LOW 80S. COULD SEE SOME ISOLATED ACTIVITY OVER CENTRAL AND SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON...INCREASING IN COVERAGE TONIGHT FOR WESTERN HALF OF MO. 4KM WRF HAS HAD A PRETTY GOOD HANDLE ON SHORT TERM ISSUES LATELY AND IT SHOWS COMPLEX THAT DEVELOPS OVER WESTERN MO LATE TONIGHT...SLIDES IT EAST INTO CWA BY 12Z. SO KEPT CHANCE POPS FOR WESTERN HALF OF CWA TONIGHT...WITH LIKELY POPS FOR A LARGE PORTION OF THE AREA TOMORROW MORNING...THEN TAPER OFF PCPN CHANCES IN THE AFTERNOON AS COMPLEX EXITS AND WARM FRONT LIFTS NORTH OF AREA. LOWS TONIGHT WILL REMAIN MILD...IN THE UPPER 50S TO LOWER 60S. HIGHS TOMORROW WILL BE A LITTLE TRICKY... DEPENDING ON PCPN AND CLOUD COVER...FOR NOW WENT WITH MID 70S. AFTER THAT...MAIN FORECAST ISSUE IN THE SHORT TERM IS FRONTAL PASSAGE THROUGH MO LATE THURSDAY NIGHT THROUGH FRIDAY. UPPER LEVEL SHORTWAVE ROUNDS TROF AND BEGINS TO LIFT SFC LOW OUT OF KANSAS ALONG FRONTAL BOUNDARY...WITH BOUNDARY SLIDING EASTWARD ACROSS REGION. FRONT WILL MOVE INTO CWA BY MID MORNING ON FRIDAY WITH LINE OF CONVECTION FIRING ALONG BOUNDARY. SOME CONCERN ABOUT SEVERE WEATHER AS MODELS INDICATING 1000 TO 2000 CAPES AND LI/S IN THE MINUS 4 TO 6 RANGE. DO HAVE SOME CIN INITIALLY FRIDAY MORNING...BUT OVERCOME THAT BY MIDDAY. SPC HAS PUT AREA IN SLIGHT RISK FOR FRIDAY. WILL KEEP EYE ON THIS SYSTEM FOR FUTURE UPDATES. SYSTEM TO EXIT AREA BY LATE FRIDAY NIGHT...WITH DRY WEATHER FOR THE FIRST HALF OF THE WEEKEND. NEXT SYSTEM TO BEGIN AFFECTING AREA LATE SATURDAY NIGHT AND SUNDAY...AND HAVE BETTER CONFIDENCE WITH CURRENT MODEL SOLUTIONS. SO HAVE CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY ...WITH SILENT 20S FOR SUNDAY NIGHT. HPC GUIDANCE CONTINUES TO BRING IN SIGNIFICANTLY COLDER AIR BEHIND THIS SYSTEM...BUT FEEL IT DOES NOT HAVE BEST HANDLE ON IT...SO WENT CLOSER TO ENSEMBLE MEANS FOR THE PERIOD...WITH HIGHS IN THE UPPER 50S TO MID 60S SUNDAY THROUGH TUESDAY AND LOWS IN THE UPPER 30S TO MID 40S. WILL SEE TEMPS MODERATE EVEN MORE ON WEDNESDAY WITH HIGHS IN THE MID 60S TO AROUND 70. BYRD && .AVIATION... FOR THE 18Z TAFS... HIGH PRESSURE CENTERED IN THE GREAT LAKES REGION RESULTING IN EASTERLY SURFACE FLOW AND RATHER TRANQUIL WEATHER...WITH THE FRONT NOW QSTNRY ACROSS FAR SRN MO AND SRN IL. A FEW CU ARE POSSIBLE THIS AFTERNOON WITH DIURNAL HEATING OTHERWISE ATTENTION MAINLY TURNS TO LATE TONIGHT AND THURSDAY FOR IMPACTS. A MCS IS EXPECTED TO ORGANIZE ACROSS THE PLAINS THIS AFTERNOON INTO TONIGHT AND THIS WILL MOVE EASTWARD ACROSS THE MS VLY ON THURS MORNING. THERE SHOULD BE A 2H WINDOW OR SO IN WHICH THUNDERSTORMS WITH THE MCS WILL EFFECT THE TAF SITES. THE BIGGEST UNCERTAINTY IS TIMING OF THE THUNDERSTORMS. I INTRODUCED A PROB GROUP FOR -TSRA FOR THE PERIOD IN WHICH I HAVE A REASONABLE AMMOUNT OF CONFIDENCE. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 351 PM CDT WED APR 23 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 351 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM CENTRAL AND NORTHEAST MISSOURI TO SOUTHEAST MISSOURI...INCLUDING THE EASTERN OZARKS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY THURSDAY MORNING...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. THE CHANCES OF THUNDERSTORMS WILL PERSIST INTO FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HAIL OR STRONG WIND REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 5 SW TAYLOR 39.89N 91.59W
04/22/2008 E0.88 INCH MARION MO CO-OP OBSERVER
&&
MILLERThe Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
3 hail, 1 lightning. Local standard time, as filed.
Lightning struck a very large home south of Columbia which ignited a fire in the void between the roof and the peaked ceiling. Three family members were in the home at the time of the lightning strike & subsequent fire and escaped unharmed. The fire caused an estimated $100,000 in damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96655, 96656, 96657, 96658.